New MS diagnosis questions

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

New MS diagnosis questions

Postby Joss » Wed Jun 22, 2011 12:46 pm

Hello everyone my husband was diagnosed with Remitting-Relapsing MS (95% sure it's MS said the Neurologist due to lack of a "episode" can't be 100%) in January since then it seems he is more fatigued then ever before.

He has been coming home from work and taking naps everyday and just can't seem to get enough sleep unless he takes a nap. I know fatigue is a major factor in MS but it seems like it's getting worse at a supper fast rate.

I guess being new to all of this I'm wondering if there is something that we should be concerned about since it seems to be getting so bad so fast for him?
He is on Beta Serron injections maybe a side effect from this? I appreciate any input on this!

Thanks Joss :)
User avatar
Joss
Newbie
 
Posts: 4
Joined: Tue Jun 21, 2011 3:00 pm

Advertisement

Re: New MS diagnosis questions

Postby NHE » Wed Jun 22, 2011 2:19 pm

Joss wrote:Hello everyone my husband was diagnosed with Remitting-Relapsing MS (95% sure it's MS said the Neurologist due to lack of a "episode" can't be 100%) in January since then it seems he is more fatigued then ever before.

He has been coming home from work and taking naps everyday and just can't seem to get enough sleep unless he takes a nap. I know fatigue is a major factor in MS but it seems like it's getting worse at a supper fast rate.

I guess being new to all of this I'm wondering if there is something that we should be concerned about since it seems to be getting so bad so fast for him?
He is on Beta Serron injections maybe a side effect from this? I appreciate any input on this!


Hi Joss,
Welcome to ThisIsMS. Your husband's fatigue could most certainly be related to the Betaseron injections. I was on Avonex (also interferon-beta) for 10 years. One time shortly after I started, I slept for 17 hours after an injection. I had much difficulty adjusting to this drug with just once a week injections. I find it difficult to imagine how hard it could be with injecting every other day. However, it would still be a good idea to talk with your husband's doctor just to make sure that everything's ok. Is he titrating the dosage, i.e., starting low for a period of time and then increasing up to the full dosage? See page 2 of the following discussion. http://www.rxlist.com/betaseron-drug.htm Titrating the dosage should help to minimize the side effects, but it may not work for everyone.


NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3333
Joined: Sat Nov 20, 2004 4:00 pm

Postby Joss » Wed Jun 22, 2011 2:23 pm

Hi and thanks for the reply yes he started the injections at a 1/4 dose for awhile then moved up to 1/2, 3/4 and now for the past few months been on full dose. Did you change your treatments from the injections and if so did it help your fatigue at all?
User avatar
Joss
Newbie
 
Posts: 4
Joined: Tue Jun 21, 2011 3:00 pm

Re: New MS diagnosis questions

Postby NHE » Wed Jun 22, 2011 5:17 pm

Joss wrote:Hi and thanks for the reply yes he started the injections at a 1/4 dose for awhile then moved up to 1/2, 3/4 and now for the past few months been on full dose. Did you change your treatments from the injections and if so did it help your fatigue at all?


I'm not currently taking any prescription disease modifying drugs (DMDs) at this time. It's been about 9 months since my last Avonex injection. However, I do take several supplements. These currently include on a daily basis 7.2 g fish oil (which provides 2.16 g of EPA+DHA), 750 mg acetyl-l-carnitine, 1000 IU vitamin D3, 1000 mg magnesium citrate, 1 TB ground flax seed, 1 TB organic turmeric and several cups of green tea. I've also taken r-lipoic acid in the past. I find that the fish oil seems to help with fatigue. I have also taken steps to eliminate proinflammatory foods such as trans fats and have greatly reduced both saturated fats and sugar. In addition, I now eat more fruits and vegetables than I have in the past.


NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3333
Joined: Sat Nov 20, 2004 4:00 pm

Postby jimmylegs » Wed Jun 22, 2011 5:43 pm

you naughty thing i don't see any zinc in there NHE!
jimmylegs
Volunteer Moderator
 
Posts: 9003
Joined: Sat Mar 11, 2006 4:00 pm

Postby Joss » Wed Jun 22, 2011 6:06 pm

Wow that is a lot of supplements! I'm very happy that they make you feel better... I guess we are just going to have to try some new vitamins and such and see if they help. The fish oil sounds like it's helped you out some...!


I may be out of line and I am in no way trying to pry in your life but why aren't you taking the injections anymore? Did they make you feel worse or something? Feel free not to answer if it's too personal! :)
User avatar
Joss
Newbie
 
Posts: 4
Joined: Tue Jun 21, 2011 3:00 pm

Postby jimmylegs » Wed Jun 22, 2011 6:14 pm

hi joss

just to cut in briefly ;) i never took any DMDs, just supplements.

my daily regimen is an extra-strength multi in divided doses, vit b50-complex, vit c, vit d3, vit e8 complex, magnesium, selenium, zinc, and extra strength EPA/DHA fish oil.

plus flax seeds on my breakfast granola/yoghurt/fruit thing :)

i'm attaching my signature to provide some light reading if you are interested (i don't buy everything at some of the links below but they are a good start)
jimmylegs
Volunteer Moderator
 
Posts: 9003
Joined: Sat Mar 11, 2006 4:00 pm

Postby Joss » Wed Jun 22, 2011 6:21 pm

Hi Jimmy...

Thanks for chiming in. I had already hit your signature links and am printing off of the Direct-MS page! So I thank you for having such a great signature! :D

I guess were both new at this since he was diagnosed back in January but we are learning and probably will be forever!

You said you have never taken any DMD's ??? (new acronyms are fun!)
Do some people find it better not to or is it not even a choice for them?

Joss
User avatar
Joss
Newbie
 
Posts: 4
Joined: Tue Jun 21, 2011 3:00 pm

Re: New MS diagnosis questions

Postby NHE » Thu Jun 23, 2011 2:13 am

jimmylegs wrote:you naughty thing i don't see any zinc in there NHE!

    ImageImageImage

I recently ran out of my Ca, Mg, Zn and D3 combo supplement just the other week. I have yet to pick up some more. Still, they provided just a small amount of Zn (5 mg/tablet) so there may be a better option.


NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3333
Joined: Sat Nov 20, 2004 4:00 pm

Postby Bubba » Thu Jun 23, 2011 8:17 pm

I am on beta interferon injections and they dont make me sleepy at all. My "Fatigue" is a whole body fatigue, not a sleepy one. I used to get to where for instance, be watching TV downstairs, and just didnt have the energy to get up and walk to the bathroom to pee. Just total body exhaustion, like each limb had zero energy.
w/m 44
The problem comes with the decision of weighing the unknown with the unknown.
User avatar
Bubba
Family Elder
 
Posts: 486
Joined: Fri Feb 13, 2009 4:00 pm
Location: Turkey Creek, Florida

Postby Bubba » Thu Jun 23, 2011 8:20 pm

also to add.....
That was "used to get", hasnt happened in a while since I started FORCING myself to excersize. Since I started the workouts, my fatigue episodes have all but disappeard. Knock on wood...
w/m 44
The problem comes with the decision of weighing the unknown with the unknown.
User avatar
Bubba
Family Elder
 
Posts: 486
Joined: Fri Feb 13, 2009 4:00 pm
Location: Turkey Creek, Florida

Postby lyndacarol » Fri Jun 24, 2011 5:58 pm

You know my suspicions of insulin; my ideas on the subject of fatigue won't surprise you:

Insulin is used to open the door of the cell and allow glucose to enter and be used for energy. It seems logical to me that if the cells are insulin resistant (Excess insulin causes insulin resistance.) and will not allow the glucose to enter, then the cells will not have the energy necessary – fatigue "to the bone" would result!

In exercising, the muscle cells take in glucose without insulin. These cells get the energy source they need.

Insulin resistance would seem to explain extreme fatigue; exercise would seem to explain the lack of extreme fatigue. Bubba, have you been diagnosed with insulin resistance? Do you have the typical beer belly (or visceral fat) that is often a sign of insulin resistance?

Just something for you to think about.
User avatar
lyndacarol
Family Elder
 
Posts: 2285
Joined: Thu Dec 22, 2005 4:00 pm


Return to General Discussion

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: victoriagrace1


Contact us | Terms of Service